Kansas, 2005

Hail in Kansas, April 20, 2005

April 20, 2005 · NWS TOP · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 20, 3:00 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED APR 20 2005

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP/SEVERE THUNDERSTORM CHANCES
LATE TONIGHT AND THURSDAY.

SURFACE ANALYSIS SHOWS QUASI STATIONARY FRONTAL BOUNDARY ACROSS
SOUTHERN NEBRASKA WHILE STIFF SOUTH WINDS CONTINUE TO ADVECT
60S DEWPOINTS NORTH INTO PLAINS. TEMPERATURES HAVE WARMED INTO
UPPER 70S TO LOWER 80S...PRODUCING SURFACE COMPUTED LIS OF -7 TO -11
FROM CENTRAL KANSAS SOUTH INTO WESTERN OKLAHOMA. FORTUNATELY...AT
LEAST SO FAR...BUILDING UPPER RIDGE...AS SHOWN BY ANTICYCLONIC 500
MB WINDS FROM PROFILER NETWORK...OUT AHEAD OF WESTERN TROUGH...IS
PROVIDING CAP OVER AREA. ALTHOUGH CANT TOTALLY RULE OUT
THUNDERSTORMS FIRING IN VICINITY OF FRONT THIS EVENING...BELIEVE
MAIN TSTM INITIATION WILL OCCUR OVER WESTERN HIGH PLAINS PER ETA
MODEL MODEL...AND SPREAD EAST DURING OVERNIGHT HOURS. MODELS
WOULD BRING THUNDERSTORM CLUSTER/MCS INTO NORTH CENTRAL KANSAS
AROUND
6Z AND SPREAD SOUTHEAST ACROSS MUCH OF REMAINDER OF CWA BY 12Z.
DUE TO STRONG SOUTH INFLOW OF 60 DEWPOINTS AND STRENGTH OF UPPER
SYSTEM MOVING OUT INTO THE PLAINS...WILL MENTION CHANCE OF SEVERE
THUNDERSTORMS LATE TONIGHT NORTH OF INTERSTATE 70. FOR
THURSDAY...ONGOING CONVECTION MAY PRODUCE SEVERE THUNDERSTORMS OVER
MAINLY NORTHEAST AND EAST CENTRAL KANSAS DURING THE MORNING...AND
MAY SEE REPEAT PERFORMANCE IN THE AFTERNOON...OVER MAINLY NORTHEAST
AND EAST CENTRAL KANSAS...AS FRONT/DRY LINE MOVES EAST ACROSS CWA.

THUNDERSTORMS SHOULD END EARLY THURSDAY EVENING AS DRY PUNCH SHOVES
FRONT EAST OF CWA AT THAT TIME. SOME WRAP AROUND SHOWERS MAY THEN
MAKE IT INTO NORTHERN SECTIONS OF CWA LATE THURSDAY NIGHT...AND
SPREAD ACROSS ENTIRE CWA ON FRIDAY. IT WILL BE MUCH COOLER FRIDAY
WITH HIGHS STRUGGLING TO MAKE IT INTO THE UPPER 50S AND LOWER 60S.

HIGH PRESSURE SETTLING OVER THE AREA OVER THE WEEKEND WILL BRING DRY
AND COOL CONDITIONS WITH DAY TIME HIGHS IN THE 60S...AND NIGHT TIME
LOWS IN THE UPPER 30S TO LOWER 40S.

HAVE CONTINUED SHOWER/THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT
INTO TUESDAY. MODELS...AS USUAL...SHOWING VARYING SOLUTIONS TO NEXT
SYSTEM MOVING THROUGH SO FINE TUNING OF FORECAST WILL BE REQUIRED AS
GET CLOSER TO EVENT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Apr 20, 3:50 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED APR 20 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
450 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE BY THE LATE EVENING HOURS OVER NORTHERN
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WITH INCREASING
CHANCES FOR THUNDERSTORMS AFTER MIDNIGHT.  PORTIONS OF EAST CENTRAL
KANSAS COULD SEE THUNDERSTORMS BY THE LATE NIGHT HOURS.  ANY
THUNDERSTORMS THAT DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS...
ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA THURSDAY. THE
BEST CHANCES FOR THUNDERSTORMS...WHICH COULD BE SEVERE...WILL BE
ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND TO
THE EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE.
WINDS AND HAIL WILL ONCE AGAIN BE THE MAIN HAZARDS WITH THE
THUNDERSTORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Cloud

When
April 20, 8:45 PM CST
Where
Cloud County, Glasco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -97.850

Hail, Cloud

When
April 20, 9:13 PM CST
Where
Cloud County, 4 mi S of Glasco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -97.850

Hail, Cloud

When
April 20, 9:13 PM CST
Where
Cloud County, 4 mi S of Aurora
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -97.533

Hail, Cloud

When
April 20, 9:22 PM CST
Where
Cloud County, Aurora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.533

Hail, Clay

When
April 20, 10:30 PM CST
Where
Clay County, Morganville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -97.200

Hail, Republic

When
April 20, 10:44 PM CST
Where
Republic County, 6 mi E of Republic
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -97.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448283, 5448284, 5448285, 5448286, 5448287, 5448288.